+ Reply
Log in or Register to participate in these discussions
hormone therapy for breast cancer and side effects

Hi Ladies,

Hope you all have a great week, it's sunny here, but we're getting freezing rain in the morning, morning commute will be challenging.

I was diagnosed with stage 2 IDC hormone positive last summer in my right breast, 2.6cm, 2 positive nodes, did mastectomy, went through chemo and doing radiation now.

Unfortunately, I was not offered to take any genetic tests like OncotypeDx and I didn't ask for one as I was so in shock and did not know what I know now … , I felt really rushed through the process, it was a lot of stress (and still is).

I managed to do a saliva genetic test through research in the Women's Health College in Toronto, results showed no abnormalities.

However, oncologist said saliva based tests are not reliable, so I asked him to order the normal one, and he did. It's two month now and I'm still waiting for the genetic team to contact me … crazy.

Radiologist said they do not recommend radiation as it will give me only 5-6% risk reduction over life time … I decided it's worth it … 16 rounds, I'm in week 2 now.

Since my cancer is hormone positive, oncologist will be putting me on hormonal therapy after I finish radiation, Tamoxifen or AI, but we haven't had a meeting yet to discuss details. He also wants to do ovaries suppression shots monthly. I'm 45 and my menstruation stopped during chemo, but not sure I'm menopausal now. Would operation to remove ovaries be a better option since it will reduce risk of ovarian cancer as well (there is no test to detect ovarian cancer)?

I've read about very bad things about side effects and long-term consequences of hormonal therapy, for Tamoxifen higher risk of endometrial cancer being one of them.

If somebody is taking hormonal therapy, can you please share your experience. Have you got side effects? Are there alternatives to Tamoxifen?

Also, is there a test that can advise the best choice of therapy and risk reduction?

Thank you very much in advance!

5 Replies
Cynthia Mac
4217 Posts
Hey, LAAYYDEE! (I hope you’re old enough to to hear Jerry Lewis’ voice in that - but then maybe for your sake, it’s better if I’m the only one who is.)

I am here on the site because of my caregiver role, Lady_from_Ontario‍ , but I will tag Runner Girl‍ who is a breast cancer survivor with some first-hand knowledge of Tamoxifen and will be able to direct you to others. I can’t recall if Essjay‍ has experience with Tamoxifen. I’m pretty sure cancertakesflight‍ doesn’t but these ladies, too, are very knowledgeable.

#tamoxifen

@Lady_from_Ontario I can so relate to your situation.

I was diagnosed with both invasive and non-invasive cancer in 2011. I was ER+/PR+ but HER2 negative. I had surgery, chemo, radiation, and hormone therapy. I was on Tamoxifen for 7 years.

While I was diagnosed with cancer when I was 49 and my periods did not return when I completed all my treatments, my blood work did not seem to indicate that I as in menopause. For this reason, I remained on Tamoxifen instead of ever switching to an aromatase inhibitor. I did develop a thickened uterine lining as a result of taking Tamoxifen. I was monitored closely. I had surgery to try and thin the uterine lining and had a polyp removed but nothing improved. Eventually, I had surgery to remove my ovaries and tubes to ensure that I was truly in menopause. It turns out that I was and the blood work (FSH levels) never did hit the levels that would indicate I was in menopause.

I continued to be monitored with regular tests to ensure that the uterine walls did not become cancerous. This went on for years. I was diagnosed with breast cancer in 2011 and I had my last surgery in 2020. Looking back I was waaaay too patient.

Part of the problem was that I didn't understand that a thickened uterine lining means that you are more likely to develop cancer. No one had worded it that way, and I didn't put two and two together. It's the same concept as having dense breasts. If the breasts are dense then it increases the odds of developing breast cancer, but that's a whole other story.

In addition to the thickened uterine lining, I also believe that I had blood clots in my legs several times. They were never found on ultrasounds, but then again, the hospitals I went to said they do not do ultrasounds below the knee because it is very hard to follow blood vessels as they go through the body and down into the legs.

With this all going on, you may wonder why I stayed on Tamoxifen. This is why:

  • I didn't feel like there were other options if it wasn't certain if I was in menopause.
  • I didn't fully understand that by waiting, I was giving my body the chance to develop cancer in my uterus. Once my uterine lining showed atypical cells, I had my hysterectomy right away. I wanted to have it done when I had my tubes and ovaries removed, but my doctor really didn't want to go there unless we had to. My mother had problems when she had a hysterectomy so many years ago, so I guess part of me didn't necessarily have the same experience, although medicine has come such a long way since then.
  • I wanted the security of doing something (even just taking a pill) to try and stop my cancer from returning. I struggled when I stopped taking Tamoxifen because I lost my sense of security.

I hope this information helps. Please keep in mind though that everyone is different. You are more informed than I was, so you would understand symptoms earlier and be able to push when needed, if you wanted to change your course of treatment. All I can do as share.

Thanks for the tag @Cynthia Mac

cancertakesflight

#sideeffects #uterus #tamoxifen #hormoneblockers

@cancertakesflight
Thank you very much for sharing your experience, it's very helpful, it's a difficult journey and your insight is very much appreciated.

Is thickened uterine lining common side effect for Tamoxifen?

Looking back, what would you do differently? Would you request to have hysterectomy with removal of ovaries sooner? How difficult in was this surgery for you and recovery?

Wait times here for such surgeries are crazy, especially when there're no symptoms and it's considered “elective”. I think it's possible I may repeat you experience and will end up needing hysterectomy, but of course everybody's experience is unique and nobody can predict what can happen.

You mentioned you were closely monitored. What type of tests you had and how often to screen for long-term side effects?

Was it a family doctor who did monitoring or oncologist? How often did you have tests? My family doctor said that there won't be need for frequent blood work or gynecological exams, and I really question this …

Thanks again for your help and support.

Joehanne
1 Posts
Hi, I also was diagnosed with breast cancer on my right breast cause by hormones. I had 2 surgery 2021 and 2022. I was on tamoxifen and I started to get bad pains in my legs. We stopped it to see if it was caused by tamoxifen and it was. I had 5 days of radiation. My skin peeled off and I was left with raw flesh for 3 months I had to go to the clinic everyday to get it cleaned and they took care of it like it was 3rd or 4 degrees burned. I get injection every month to put me in menopause and I take letrozole instead of tamoxifen. The hot flash are terrible I get cold and hot sweat all the time I have to change clothes all the time. It's going on 1 years since radiation and at the beginning of December I found a lump under my armpit it quickly got bigger and traveled to my breast it looked like an infection so they gave me antibiotics and stronger antibiotics and Iv antibiotics it just got worse my breast is getting hard and peeling again. I have never experienced so much pain. The oncologists the dr. And specialist have no clue what it is 3 ultrasound shows it's getting worse the tissues are getting hard like a bone my nerves are dying they gave me steroids nothing changed yesterday they gave me stronger steroids. They think my breast is having a reaction from the last year radiation but they have no clue what to do and how to stop it.

With the letrozole making me nausea and heat flash the pain of my breast I can't do anything anymore I feel hopeless not even pain medication helps. I have no energy to walk cleaned or even cook. I am alone in this province so that makes it even harder. I also did not have time for research and to know what was the option and best decision. I was not aware that radiation can do such a thing. Be careful ask questions. So far every decision I made seems to have created complications. I was a very active person before my breast cancer now I feel like I'm trap in a painful body that doesn't alow me to function. I got 5 lymphnote removed and some movements of my arm seemed to be limited. Good luck everyone if someone had problems with the medication or radiation let me know please
Mebaab
13 Posts

@Lady_from_Ontario hello I am 43 had 16 rounds of chemo had a large lumpectomy and 6 lymph nodes removed pathology came back clear…. I started radiation last week 20 rounds my cancer was estrogen positive so my oncologist started me on injections every 3 months goserline and last week he started me on letrozole and then in 2 months he is starting me on an infusion as well I was not menopausal chemo stoped my period all these medications are to help prevent a reoccurrence I asked about having my ovaries removed as I don’t want to be on All the medications he did t feel it was necessary I think I feel differently so I will talk more about it at my next appointment

+ Reply